"Contact Investigation Under Way; Risk to Other Travelers Considered Extremely Low
The CDC and the Minnesota Department of Health (MDH) have confirmed a diagnosis of Lassa fever in a person returning to the United States from West Afri"...
See WARNINGS BOX above.
Serious allergic reactions including anaphylaxis and dermatologic reactions including exfoliative dermatitis, toxic epidermal necrolysis, erythema multiforme, and Stevens-Johnson Syndrome have been reported rarely in patients on tobramycin therapy. Although rare, fatalities have been reported. (see CONTRAINDICATIONS).
If an allergic reaction occurs, the drug should be discontinued and appropriate therapy instituted.
Prescribing tobramycin in the absence of a proven or strongly suspected bacterial infection or a prophylactic indication is unlikely to provide benefit to the patient and increases the risk of the development of drug-resistant bacteria.
Peak and trough serum levels should be measured periodically during therapy. Prolonged concentrations above 12 mcg/mL should be avoided. Rising trough levels (above 2 mcg/mL) may indicate tissue accumulation. Such accumulation, advanced age, and cumulative dosage may contribute to ototoxicity and nephrotoxicity. It is particularly important to monitor serum levels closely in patients with known renal impairment.
A useful guideline would be to perform serum level assays after 2 or 3 doses, so that the dosage could be adjusted if necessary, and at 3- to 4-day intervals during therapy. In the event of changing renal function, more frequent serum levels should be obtained and the dosage or the dosage interval adjusted according to the guidelines provided in the Dosage and Administration section.
In order to measure the peak level, a serum sample should be drawn about 30 minutes following intraveneous infusion or 1 hour after an intramuscular injection. Trough levels are measured by obtaining serum samples at 8 hours or just prior to the next dose of tobramycin. These suggested time intervals are intended only as guidelines and may vary according to institutional practices. It is important, however, that there be consistency within the individual patient program unless computerized pharmacokinetic dosing programs are available in the institution. These serum-level assays may be especially useful for monitoring the treatment of severely ill patients with changing renal function or of those infected with less susceptible organisms or those receiving maximum dosage.
Neuromuscular blockade and respiratory paralysis have been reported in cats receiving very high doses of tobramycin (40 mg/kg). The possibility of prolonged or secondary apnea should be considered if tobramycin is administered to anesthetized patients who are also receiving neuromuscular blocking agents, such as succinylcholine, tubocurarine, or decamethonium, or to patients receiving massive transfusions of citrated blood. If neuromuscular blockade occurs, it may be reversed by the administration of calcium salts.
Cross-allergenicity among aminoglycosides has been demonstrated.
In patients with extensive burns or cystic fibrosis, altered pharmacokinetics may result in reduced serum concentrations of aminoglycosides. In such patients treated with tobramycin, measurement of serum concentration is especially important as a basis for determination of appropriate dosage.
Elderly patients may have reduced renal function that may not be evident in the results of routine screening tests, such as BUN or serum creatinine. A creatinine clearance determination may be more useful. Monitoring of renal function during treatment with aminoglycosides is particularly important in such patients.
An increased incidence of nephrotoxicity has been reported following concomitant administration of aminoglycoside antibiotics and cephalosporins.
Aminoglycosides should be used with caution in patients with muscular disorders, such as myasthenia gravis or parkinsonism, since these drugs may aggravate muscle weakness because of their potential curare-like effect on neuromuscular function.
Aminoglycosides may be absorbed in significant quantities from body surfaces after local irrigation or application and may cause neurotoxicity and nephrotoxicity.
Aminoglycosides have not been approved for intraocular and/or subconjunctival use. Physicians are advised that macular necrosis has been reported following administration of aminoglycosides, including tobramycin, by these routes.
The inactivation of tobramycin and other aminoglycosides by β-lactam-type antibiotics (penicillins or cephalosporins) has been demonstrated in vitro and in patients with severe renal impairment. Such inactivation has not been found in patients with normal renal function who have been given the drugs by separate routes of administration.
Therapy with tobramycin may result in overgrowth of nonsusceptible organisms. If overgrowth of nonsusceptible organisms occurs, appropriate therapy should be initiated.
Pregnancy Category D – Aminoglycosides can cause fetal harm when administered to a pregnant woman. Aminoglycoside antibiotics cross the placenta, and there have been several reports of total irreversible bilateral congenital deafness in children whose mothers received streptomycin during pregnancy. Serious side effects to mother, fetus, or newborn have not been reported in the treatment of pregnant women with other aminoglycosides. If tobramycin is used during pregnancy or if the patient becomes pregnant while taking tobramycin, she should be apprised of the potential hazard to the fetus.
Last reviewed on RxList: 11/13/2008
This monograph has been modified to include the generic and brand name in many instances.
Additional Tobramycin Injection Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.